Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 20, 2020, 12:15 PM EDT for Ashtabula County, Trumbull County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 12:15 PM EDT (16:15 UTC)
- Expired
- Mar 20, 2020, 1:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashtabula County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WUUS51 KCLE 201615 SVRCLE OHC007-155-201700- /O.NEW.KCLE.SV.W.0004.200320T1615Z-200320T1700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cleveland OH 1215 PM EDT Fri Mar 20 2020 The National Weather Service in Cleveland has issued a * Severe Thunderstorm Warning for... Northern Trumbull County in northeastern Ohio... Southern Ashtabula County in northeastern Ohio... * Until 100 PM EDT. * At 1215 PM EDT, a severe thunderstorm was located over Burton, or near Chardon, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Kinsman, North Bloomfield, Orwell, Andover, West Farmington, Mecca, Johnston, Hartsgrove, Roaming Shores, Pierpont, Cherry Valley and Rock Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4177 8052 4137 8052 4139 8100 4164 8100 TIME...MOT...LOC 1615Z 270DEG 39KT 4150 8114 HAIL...<.75IN WIND...60MPH $$ LaPlante
2 follow-up statements
836 WWUS51 KCLE 201639 SVSCLE Severe Weather Statement National Weather Service Cleveland OH 1239 PM EDT Fri Mar 20 2020 OHC007-155-201700- /O.CON.KCLE.SV.W.0004.000000T0000Z-200320T1700Z/ Trumbull OH-Ashtabula OH- 1239 PM EDT Fri Mar 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR NORTHERN TRUMBULL AND SOUTHEASTERN ASHTABULA COUNTIES... At 1239 PM EDT, a severe thunderstorm was located near Kinsman, or 16 miles north of Warren, moving east at 70 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Kinsman, North Bloomfield, Orwell, Andover, West Farmington, Mecca, Johnston, Roaming Shores and Cherry Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4177 8052 4137 8052 4139 8100 4155 8095 TIME...MOT...LOC 1639Z 270DEG 63KT 4146 8072 HAIL...<.75IN WIND...60MPH $$ LaPlante
223
WWUS51 KCLE 201654
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1254 PM EDT Fri Mar 20 2020
OHC007-155-201704-
/O.EXP.KCLE.SV.W.0004.000000T0000Z-200320T1700Z/
Trumbull OH-Ashtabula OH-
1254 PM EDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL AND
SOUTHEASTERN ASHTABULA COUNTIES WILL EXPIRE AT 100 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4177 8052 4137 8052 4139 8100 4155 8095
TIME...MOT...LOC 1654Z 270DEG 39KT 4146 8052
$$
JaszkaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:48 AM EDT, 27 minutes earlier.
Area forecast discussion, Mar 20, 11:48 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1148 AM EDT Fri Mar 20 2020 .SYNOPSIS... Low pressure will move east across the Great Lakes Friday, dragging a cold front east across the area through Friday afternoon. Behind the front, high pressure will build east across the area through much of the weekend. Another area of low pressure will approach the Ohio Valley by Sunday night, followed by another system mid-week. && .NEAR TERM /THROUGH SATURDAY/... Update...Adjusted sky grids and hourly temps again for the afternoon update. Also made adjustment to pop grids. Previous Discussion... Cluster of showers and thunderstorms across West-Central OH continues tonight with mostly stratiform rain found across the southern fringes of our area. Of note, there has been one thunderstorm cell which has been fairly organized over the past hour or so and is currently moving east-northeast. This cluster/cell could graze the southern tier of counties over the next couple of hours (Morrow/Knox/Holmes) as a strong LLJ begins to develop cross the Ohio Valley, sustaining the nocturnal convection. Showers have also begun to fire across Central Indiana with the arrival of this h850 energy. Elevated instability will be able to support a slight chance of thunder through the morning as this precipitation moves across the area. Precipitation amounts through the morning will be up to a quarter of an inch along the lakeshore with up to an inch along the southern tier where the heaviest rain (and convection) is expected. Attention then turns towards later this morning/early afternoon has a cold front moves east across the area, supported by exceptionally large bulk shear values up to 70 knots and steep low level lapse rates. Initiation will begin late morning just west of I-71 as a broken line of showers, then quickly move east across the area, reaching the OH/PA border and exiting the area by 18-19Z. The best chance for thunder in this line of showers appears to be just west of the OH/PA border with MLCAPE values maximized around 400-500 J/kg. The main threat for this line would be damaging winds and the transport of strong winds aloft (40-50 mph) down to the surface, given steep theta-e profiles and low level lapse rates. Tornado potential now appears very low if not negligible given unidirectional shear profiles. Behind the front, winds turn northwesterly and remain gusty, with values of 20-30 mph through the evening. Winds then turn northerly/northeasterly overnight and decrease down to 10-15 mph. High pressure returns Saturday, but given flow off the Lake, clouds will stick around for much of the day. Temperatures will be below average in the mid to upper 30s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The short term forecast begins fairly quiet with an upper ridge building into the Great Lakes region, supporting surface high pressure. This combination will be in place through Sunday to allow for dry conditions. Cool, Canadian air will sink into the region, which will allow for temperatures to sink into the 20s on Saturday night with clear skies allowing for radiational cooling. Temperatures slightly recover into the 40s for Sunday as flow backs around to the east over the region. A marginal mid-level shortwave trough enters the central CONUS on Sunday night and will support a weak surface low entering the Ohio Valley on Sunday night into Monday. This low gets intercepted by a northern stream trough, which will bring the low northeast and allow it to merge into a stronger coastal low by Monday night. This weak system should allow for some rain to enter the region late Sunday night into Monday, although a wet snowflake may also be possible, especially in NW OH. As the system pulls away from the region, some warmer air will try to enter, but highs on Monday will likely fall short of normal with highs in the 40s. && .LONG TERM /TUESDAY THROUGH THURSDAY/... The long term forecast period is features a bit of a back-and-forth with wet and dry weather. The period begins with high pressure behind a weak low pressure system, which should allow for Tuesday to be dry. Winds are quick to back with the surface high and temperatures will attempt to get back to normal. Another shortwave trough enters the area on Tuesday night, supporting low pressure that will move over the Ohio Valley. This will make Tuesday night into Wednesday the next wet period, although some of the models are bringing this system further south. A brief reprieve of rain is possible on Wednesday night as the area remains between low pressure systems. A trough over the northern Plains will support low pressure over the northern Great Lakes, which will allow for the region to be in the warm sector for late next week. Temperatures appear to be on the upward trend for late in the week, but with warmer temperatures, rain also appears possible and will maintain rain chances in the forecast. && .AVIATION /12Z Friday THROUGH Tuesday/... Mostly VFR this morning as rain showers continue to move east across the area. Some pockets of MVFR visbys/ceilings associated with rain remain possible through the next couple of hours. A brief lull in rain will occur mid- morning before a cold front sweeps through the area later this morning and early afternoon. This cold front will initiate a narrow line of showers with some embedded thunder which should quickly exit the area by around 2-3 pm. Behind the front, looking like a good bet ceilings will remain socked in MVFR except for TOL with north, northeasterly flow off the Lake. Southerly winds have continued to be gusty this morning 20-30 knots and will remain gusty through the afternoon. Will have to keep an eye on short-fused wind gusts associated with the aforementioned line of showers that is expected to move east across the area late morning/early afternoon. This line has the potential to bring down strong winds of 35-45 knots aloft down to the surface. Winds begin to diminish by tomorrow evening and overnight as they turn more northerly. .OUTLOOK...Non VFR conditions are possible early next week in rain and/or snow showers. && .MARINE... Low pressure moving through the Great Lakes region today has allowed for unfavorable marine weather conditions over Lake Erie. Strong mixing in the warm sector should allow for some elevated southwest winds over the lake this morning. This low will extend a cold front across the lake by this afternoon and winds will shift around to the west then northwest over the basin and remain strong through the afternoon and evening hours. Waves will begin to respond in the nearshore waters with the frontal passage and the higher waves should persist into early Saturday. For now, will maintain the Small Craft Advisory for the lake with the end time of early Saturday morning, although a localized extension may be needed. High pressure builds into the Great Lakes region on Friday night and will persist over the area through Sunday. As this area of high pressure propagates through the region, winds will shift around to the north for Saturday and then a less favorable easterly flow over the lake on Sunday. This east flow will remain below 20 knots, but any east flow is concerning for the western basin for SCA conditions and lakeshore flooding. Weak low pressure will enter the Ohio Valley from the south on Sunday night and winds will come around to the north by Monday and will quickly shift around to the southwest as the low passes to the east of the region on Monday afternoon. High pressure returns to the Great Lakes region for Monday night into Tuesday and tranquil flow will return to the basin. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149. && SYNOPSIS...Kahn NEAR TERM...Kahn/TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Kahn MARINE...Sefcovic
Hazardous weather outlook, Mar 20, 5:26 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 526 AM EDT Fri Mar 20 2020 OHZ010>014-019>023-028>033-036>038-047-089-PAZ001>003-210930- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit- Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Gusty winds of 35-45 mph will be possible through this afternoon ahead and behind the cold front. A line of showers will develop just west of I-71 late morning and move east across the area through the early afternoon. The primary threat with this line includes scattered thunderstorms and the potential for pockets of damaging winds reaching 50-60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-210930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017-018-027-210930- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:13 AM EDT | Special Weather Statement | CLE | Holmes, Knox | 62 min |
| Mar 20, 11:05 AM EDT | River Flood Warning | CLE | Sandusky, Wood | 14 hr |
| Mar 20, 12:02 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 43 min |
| Mar 20, 12:02 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 28 min |
| Mar 20, 12:09 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 36 min |
| Mar 20, 12:18 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Mahoning, Medina, Portage, Richland and 3 more | 42 min |
| Mar 20, 12:30 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 34 min |
| Mar 20, 12:48 PM EDT | Special Weather Statement | CLE | Mahoning | 42 min |
| Mar 20, 12:59 PM EDT | Special Weather Statement | CLE | Holmes, Knox, Stark | 46 min |
| Mar 20, 4:21 PM EDT | River Flood Warning | CLE | Marion | 42 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.